Iowa, 2001

Damaging Wind in Iowa, April 11, 2001

April 11, 2001 · NWS FSD · 1 event in 1 county or zone

Thunderstorm winds damaged farm buildings and also damaged roofs on other buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm winds damaged farm buildings and also damaged roofs on other buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 11, 1:45 PM CST, 1 hour earlier.

Area forecast discussion, Apr 11, 1:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED APR 11 2001

LINE OF TSTMS...SOME SVR...PSHG N OVR NERN NE AND WRN IA MOVG INTO
SE PART OF CWA ATTM AS WRMFNT MOVES N. WITH LO OVR N CNTRL KS MOVG
NE THIS SHLD PUSH MOST OF SHWRS AND TSTMS N IN SE SD AND SW MN. WIL
CUT BACK TO SCTD SHWRS/TSTMS IN SE AREAS. FURTHER N...SHWRS AND
TSTMS CONTG...WITH LOCALLY HVY PSBL. WITH TRACK OF LOW WITH KPG
SHWRS/TSTMS IN WRN AREAS ALTH THIS MAY BE MORE SHWRS THEN TSTMS. HVY
RAIN STILL PSBL IN THE SHWRS SO WILL HAVE A FFA OVR ALL BUT THE SE
PARTS OF THE CWA FOR THIS EVE. NW WNDS PICKG UP IN WRN AND CNTRL
AREAS THRU THE EVE...AND IN SRN AND ERN AREAS AFT MDNGT. PCP WILL
SHLD HELP HOLD WNDS DWN SOME...SO WND ADVSY W AND CNTRL TNGT AND E
AFT MDNGT. LO OVR NE MN BY THU MRNG SO WNDS SHLD CONT IN SW MN INTO
PART OF NW IA THU MRNG AND WILL CONT ADVSY THERE. DRIER COOLR AIR
MOVG IN BHND LOW WITH PCP END OVR ALL BUT NE CWA ZNS AND THESE SHLD
END BY ERLY AFTN. COULD BE CLOOSE TO A RAIN/SNW MIX IN WRN AREAS BY
TIME IT ENDS THU MRMG BU FOR NOW WILL HOLD OFF ON MNTN OF SNW. CLDS
DCRG OVR W TO E OVR CWA THRU BUT SHLD BY RATHER COOL ESPECLY IN ERN
AREAS. BY FRI NGT S/WV AND TROF MOVG IN FM W AND GOING WITH A CHC OF
SHWRS.

IN EXTENDED...BUT A CHC OF SHERS IN FOR SAT AND MON SERIS OF S/WV
CONT. KEEP TUE AND WED DRY. TEMPS NEAR NORMAL OR A LTL BELOW.

.FSD...FFA THIS EVE        ENTIRE CWA..EXCEPT FAR SE PART
                           ...GNLY S OF LINE FM YKN TO SLB
       WND ADVSY           TNGT W OF LINE FM IVANHOE MN TO YKN
                           TNGT AFT MD
NGT S OF LINE FM YKN TO SLB
                           TNGT AFT MDNGT AND THU MRNG E OF LINE
                           FM IVANHOW TO PRIMGHAR IA

In the hours before

Special weather statement, Apr 11, 10:10 AM CST, 4 hours 35 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT WED APR 11 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.LARGE STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON
AND EVENING. STRONG DRY AIR INTRUSION WILL BE MOVING TOWARD NORTHWEST
IOWA THIS AFTERNOON...COUPLED WITH STRONG LOW LEVEL WIND SHEAR...WILL
GIVE THIS AREA THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND VERY EARLY EVENING. FURTHER TO THE NORTH AND WEST FROM
NORTHWEST IOWA...THE AIR BECOMES MORE SATURATED WITH LESS FAVORABLE
WIND SHEAR. THEREFORE THE THREAT FOR SEVERE WEATHER DECREASES...WITH
HEAVY RAIN INCREASING.

SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-120500-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL MOVE NORTH THROUGH THE AREA THIS
  AFTERNOON AND EARLY EVENING. SOME STORMS WILL LIKELY BE SEVERE
  THROUGH 7PM...WITH A THREAT OF SOME TORNADIC DEVELOPMENT.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 12 PM CDT.

SDZ062-066-067-069-070-MNZ080-081-089-090-098-IAZ001>003-120500-
MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-
OSCEOLA-DICKINSON-YANKTON-CLAY-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE INTO THIS AREA THROUGH THE
  AFTERNOON AND INTO THE EARLY EVENING HOURS. A SEVERE STORM IS
  POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS.
  THE THREAT FOR SEVERE WEATHER WILL LIKELY BE OVER BY 7 TO 8 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM CDT.

SDZ040-055-056-MNZ071-072-097-120500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD THROUGH THIS AREA
  THROUGH
  THE AFTERNOON AND EVENING HOURS. THE THREAT FOR SEVERE THUNDERSTORMS
  IS FAIRLY REMOTE IN THIS AREA...HOWEVER SOME OF THE STRONGER STORMS
  WILL PROBABLY HAVE SOME SMALL HAIL AND GUSTY WINDS. THE THREAT FOR
  STRONG THUNDERSTORMS SHOULD END BY 8 PM CDT.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-039-050-052>054-057>061-063>065-068-120500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1110 AM CDT WED APR 11 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD THROUGH THE
  AREA THIS AFTERNOON AND EVENING. SOME OF THE STRONGER CELLS WILL
  CONTAIN HEAVY RAIN WITH SMALL HAIL. STAY ALERT FOR ANY POSSIBLE
  FLOODING DUE TO THE ALREADY SATURATED GROUND.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  HEAVY R(AIN WITH FLOODING POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Apr 11, 2:30 PM CST, 15 minutes before
IAZ031-032-NEZ013-014-112045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
330 PM CDT WED APR 11 2001

...TORNADO WATCH CANCELLED FOR SIOUX CITY AREA...
THE TORNADO WATCH NUMBER 133 THAT WAS IN EFFECT FOR THE SIOUX CITY
AREA HAS BEEN CANCELLED. THIS INCLUDES WOODBURY AND IDA COUNTIES IN
NORTHWEST IOWA...AND DAKOTA AND DIXON COUNTIES IN NORTHEAST NEBRASKA.

RSR

The radar

The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
April 11, 2:45 PM CST
Where
O'Brien County, Sheldon
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.183, -95.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244455.